We present an unusual complication of the rhytidectomy procedure: the syndrome of inappropriate secretion of antidiuretic hormone. The syndrome of inappropriate secretion of antidiuretic hormone is a disorder that is the outcome of excessive release of antidiuretic hormone from the pituitary gland. It produces a dilutional hyponatremia because of the inability to excrete dilute urine. The syndrome was described by Schwartz et al.1 It includes the following features, as illustrated by the following case: clinical absence of fluid depletion; serum hyponatremia; continued secretion of urinary sodium, inappropriately high urine osmolality; and normal kidney, adrenal, and thyroid function.
A healthy 64-year-old woman was admitted for an elective rhytidectomy. A superficial musculoaponeurotic system rhytidectomy was carried out, and 1 liter of normal saline was administered in the operating room. The patient was discharged to home, but over the following 48 hours, she experienced nausea and two incidents of syncope. On the morning of the patient's admission, she could not be awoken from sleep and was hospitalized.
Clinical examination revealed lethargy but normal vital signs without focal neurologic signs. Laboratory investigations showed a plasma sodium level of 113 mEq/liter (range, 135 to 145 mEq/liter). The plasma and urine osmolality levels were 251 mOsm/kg (range, 280 to 300 mOsm/kg) and 413 mOsm/kg, respectively.
Computed tomographic scan of the head was normal. The patient's thyroid function and random cortisol levels were unremarkable, and a diagnosis of the syndrome of inappropriate secretion of antidiuretic hormone was made. The patient was treated with hypertonic saline and her plasma sodium levels normalized. Patients who present with neurologic symptoms and hyponatremia are suspected of having cerebral edema; therefore, the rate of correction of the hyponatremia in the present case was the highest possible according to guidelines. On the day after the normalization of sodium plasma level, an increase in creatine phosphokinase, a marker for rhabdomyolysis, was observed (Fig. 1). The patient was treated with saline infusion until plasma creatine phosphokinase levels returned to normal. To be noted, Morita et al.2 had already proposed that rapid correction of hyponatremia, even according to the guidelines, may be responsible for rhabdomyolysis.
A single case report has described the association between the syndrome of inappropriate secretion of antidiuretic hormone and rhytidectomy.3 Although several features of that case report were quite similar to the case presented here, including patient characteristics and the time to initiation of postoperative symptoms, others were different. In the first case, a hematoma was evacuated under a general anesthetic 24 hours after the rhytidectomy procedure. The authors suggested this could be a predisposing factor for the development of the syndrome of inappropriate secretion of antidiuretic hormone following rhytidectomy. In the present case, no additional operation was performed following the rhytidectomy procedure.
Regarding the mechanism that is responsible for the induction of the syndrome of inappropriate secretion of antidiuretic hormone, it is commonly believed that neck dissection causes the syndrome of inappropriate secretion of antidiuretic hormone, presumably as a result of increased intracranial pressure.4 One can speculate that the pressure that is being applied on the neck during rhytidectomy and also following the procedure, as a result of the edema that is usually present, might increase intracranial pressure and consequently induce the syndrome of inappropriate secretion of antidiuretic hormone. The case report demonstrates that the syndrome of inappropriate secretion of antidiuretic hormone can complicate any rhytidectomy, even without mention of surgical complications.
Michael Peled, M.D., Ph.D.
Oren Zack, M.D.
David Zeltser, M.D.
Department of Internal Medicine D
Tel-Aviv Sourasky Medical Center
Affiliated to the Sackler School of Medicine
The authors have no commercial associations or financial disclosures that might pose or create a conflict of interest with information presented in this article.
1.Schwartz WB, Bennett W, Curelop S, Bartter FC. A syndrome of renal sodium loss and hyponatremia probably resulting from inappropriate secretion of antidiuretic hormone. Am J Med
2.Morita S, Inokuchi S, Yamamoto R, et al. Risk factors for rhabdomyolysis in self-induced water intoxication (SIWI) patients. J Emerg Med
3.Jallali N, Lamberty BG. A rare and nearly fatal complication of rhytidectomy. Plast Reconstr Surg
4.Mesko TW, Garcia O, Yee LD, Villar MJ, Chan H. The syndrome of inappropriate secretion of antidiuretic hormone (SIADH) as a consequence of neck dissection. J Laryngol Otol
Viewpoints, pertaining to issues of general interest, are welcome, even if they are not related to items previously published. Viewpoints may present unique techniques, brief technology updates, technical notes, and so on. Viewpoints will be published on a space-available basis because they are typically less timesensitive than Letters and other types of articles. Please note the following criteria:
Authors will be listed in the order in which they appear in the submission. Viewpoints should be submitted electronically via PRS' enkwell, at www.editorialmanager.com/prs/. We strongly encourage authors to submit figures in color.
We reserve the right to edit Viewpoints to meet requirements of space and format. Any financial interests relevant to the content must be disclosed. Submission of a Viewpoint constitutes permission for the American Society of Plastic Surgeons and its licensees and assignees to publish it in the Journal and in any other form or medium.
The views, opinions, and conclusions expressed in the Viewpoints represent the personal opinions of the individual writers and not those of the publisher, the Editorial Board, or the sponsors of the Journal. Any stated views, opinions, and conclusions do not reflect the policy of any of the sponsoring organizations or of the institutions with which the writer is affiliated, and the publisher, the Editorial Board, and the sponsoring organizations assume no responsibility for the content of such correspondence.